Gastrointestinal Beriberi: A Previously Unrecognized Syndrome

Editor’s Note: The author of the following Clinical Observation was one of a dozen Associates of the American College of Physicians selected to present a clinical vignette at the 2003 Annual Session in Philadelphia. We are proud to present this case report through a special arrangement with the Council of Associates of the College.

TO THE EDITOR: Background: Thiamine deficiency is prevalent among nutritionally deficient persons and typically manifests as Wernicke encephalopathy or beriberi (1). In the published literature, a primary syndrome consisting of gastrointestinal symptoms and signs has not been previously attributed to thiamine deficiency. The following report illustrates 2 cases of gastrointestinal symptoms and lactic acidosis that were probably related to thiamine deficiency.

Objective: To describe 2 patients with a gastrointestinal syndrome associated with thiamine deficiency.

Case Report: Patient 1 was a 57-year-old alcoholic man who presented with nausea, vomiting, and abdominal pain. He was in significant distress and had a lactate level of 27 mmol/L, a pH of 6.82, and a central venous oximetry level of 95%. On the basis of the severity of pain and elevated lactate level, the patient underwent exploratory laparotomy. Surgical findings were negative. After surgery, the patient improved rapidly; the only identifiable therapeutic intervention he received was intravenous thiamine. All cultures remained negative, and no competing diagnosis was found. Several months later, the patient presented again with similar symptoms and an elevated lactate level (11.9 mmol/L). After reviewing the medical record, the treating physician administered thiamine and the patient rapidly improved.

Patient 2 was a 55-year-old alcoholic woman who presented with a decreased level of consciousness and abdominal pain. She had a lactate level of 19.9 mmol/L, a pH of 7.06, and a central venous oximetry level of 93%. A computed tomography (CT) scan of the abdomen was ordered and thiamine was administered. Upon admission to the intensive care unit, the patient was alert and had no abdominal pain. The lactate level had decreased to 1.9 mmol/L, and the pH was normal. The CT scan was canceled and the patient was discharged without a competing diagnosis.

Discussion: In the 1940s, several separate experiments induced thiamine deficiency in humans; almost all participants reported nausea, vomiting, and abdominal pain (2). These early observations were not translated into a clinical syndrome and have essentially been forgotten.

A case series documented the occurrence of “fulminant beriberi” in intensive care unit patients who were deprived of thiamine during administration of total patenteral nutrition (3). Eleven patients in that series had undergone laparotomy for abdominal pain; surgical findings were negative. All patients given intravenous thiamine recovered. The current report of 2 cases is the first to recognize a primary gastrointestinal syndrome secondary to thiamine deficiency. Both patients were critically ill and recovered rapidly after receiving thiamine as the only therapeutic intervention. In patient 1, the abdominal pain was severe enough to warrant an operation. Both patients also displayed severe venous hyperoxia (central venous oximetry ≥ 93%), which indicates a mitochondrial defect in oxygen utilization consistent with thiamine deficiency. The rapid recovery from such profound venous hyperoxia and lactic acidosis (in the absence of other treated causes) can be explained only by thiamine repletion. The repeated presentation (patient 1) and rapid response to thiamine validate this hypothesis.

Thiamine deficiency may lead to a gastrointestinal syndrome of nausea, vomiting, abdominal pain, and lactic acidosis. Further delineation of this potential syndrome is of paramount importancefailure to recognize and treat it may lead to unnecessary morbidity and death. Thiamine administration should be considered for all inadequately nourished patients who present with gastrointestinal symptoms and lactic acidosis.

References

1. Reuler JB, Girard DE, Cooney TG. Current concepts. Wernicke’s encephalopathy. N Engl J Med. 1985312:1035-9. [PMID: 3885034]

2. Williams R. Observations on induced thiamine deficiency in man. Arch Intern Med. 1940;66:785-99.

3. Kitamura K, Yamaguchi T, Tanaka H, Hashimoto S, Yang M, Takahashi T. TPNinduced fulminant beriberi: a report on our experience and a review of the literature. Surg Today. 1996;26:769- 76. [PMID: 8897674]

Michael Donnino, MD

Henry Ford Hospital

Detroit, MI 48202

Copyright American College of Physicians Dec 7, 2004

Comments

comments